Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 207, NWS Lincoln, IL

August 27, 2004Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 27, 2004, 1:56 AM CDT for Knox County, Illinois. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2004, 1:56 AM CDT (06:56 UTC)
Expired
Aug 27, 2004, 3:00 AM CDT
In force
64 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 77 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 1:25 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3587 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
3.5
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 270656
SVRILX
ILC095-270800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
156 AM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 300 AM CDT

* AT 156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES WEST OF GALESBURG...MOVING EAST AT 
  40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GALESBURG
  ABINGDON
  KNOXVILLE
  WATAGA
  GILSON
  ONEIDA
  MAQUON
  ALTONA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4106 9044 4077 9042 4077 9001 4114 9002

$$
SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:05 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 26, 9:05 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
905 PM CDT THU AUG 26 2004

.DISCUSSION...CURRENT ZONE FORECAST HAS GOOD HANDLE ON SITUATION
FOR THE OVERNIGHT HOURS...THUS NO EVENING UPDATE REQUIRED.

LATEST SFC ANALYSIS INDICATING FRONTAL BOUNDARY STRETCHING FROM CNTRL
MN SOUTHWARD THRU IOWA WAS THE FOCUS FOR STRONG TO SEVERE
THUNDERSTORMS THIS EVENING. ONE CLUSTER OF STORMS FROM DES MOINES
NORTH WAS MOVING EAST...WHILE A SECONDARY BAND OF CONVECTION WAS
PUSHING EAST AND A LITTLE SOUTH OF EAST OUT OF SOUTHERN IOWA. LATEST
RUC MODEL SUGGESTS BEST 850 MB THETA-E ADVECTION AND LOW LVL MOISTURE
CONVERGENCE REMAINS ALONG THE MISSISSIPPI RIVER UNTIL AFTR 09Z WITH
A GRDL SHIFT EAST FRI MORNING. BEST CHANCES (30-40 POPS) FOR
CONVECTION STILL LOOKS TO BE ACRS OUR WEST AND NORTH AFTR MIDNIGHT
WITH THE CONVECTION CHANCES HOLDING OVER OUR AREA ON FRIDAY AS THE
FRONT SINKS SLOWLY SE ACRS THE FCST AREA.

&&

.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
BIGGEST CHALLENGE TODAY IS PLACEMENT OF POTENTIALLY SEVERE
CONVECTION AND HEAVY PRECIPITATION NEXT 36 HOURS.

COLD DOME AND CLOUDS FROM LAST NIGHTS CONVECTION HAS KEPT CWA CAPPED
SO FAR. BOUNDARY ASSOCIATED WITH COLD DOME IS NOW SET UP JUST EAST
OF MISSISSIPPI RIVER. INITIAL CONCERN IS DEVELOPMENT ALONG THIS
BOUNDARY LATER THIS AFTERNOON. IN ADDITION...THERE REMAINS POTENTIAL
FOR QLCS DEVELOPMENT OVER IOWA THIS EVENING THAT MAY ADVECT INTO CWA
TONIGHT.  ALTHOUGH FLOW WOULD SUGGEST AN EASTERLY MOVEMENT...AM A BIT
CONCERNED THAT BOUNDARY MENTIONED ABOVE MAY PLAY A ROLL IN TURNING
SYSTEM MORE SOUTHEAST. SINCE THERE REMAINS LARGE UNCERTAINTY IN THE
EVOLUTION OF THIS SYSTEM WILL GO CHC POPS ALL BUT SOUTHEAST WITH
HIGHEST CHANCES IN NORTH TONIGHT.

MODELS CONSISTENT IN BRINGING FRONT INTO REGION ON FRIDAY.  ETA
DEVELOPS PRECIPITATION AHEAD OF MAIN FRONT AND MOVES IT INTO CENTRAL
ILLINOIS DURING THE DAY.  GIVEN THE ABUNDANCE OF BOUNDARIES IN PLACE
ACROSS THE REGION THIS SEEMS MORE REASONABLE THAN KEEPING ALL THE
PRECIP ALONG THE FRONT PER GFS. AS LOW LEVEL JET KICKS UP FRIDAY NIGHT
ADVECTING VERY MOIST FLOW INTO FORECAST AREA...POTENTIAL FOR A HEAVY
RAIN EVENT INCREASES IN THE VICINITY AND BEHIND FRONT AS WELL AS
NEAR ANY PRE-FRONTAL BOUNDARIES THAT MAY BE IN PLACE. ETA PROGGED
PRECIP WATER OF 2 INCHES + OVER PORTIONS OF THE CWA FRIDAY AND FRIDAY
NIGHT HIGHLIGHTS THIS THREAT. WITH SO MUCH UNCERTAINTY OF THE
EVOLUTION TONIGHT THAT WILL SET UP FOCUS FOR HEAVY RAIN LATE FRIDAY
AND FRIDAY NIGHT...WILL HOLD OFF ON FLOOD WATCH FOR NOW...BUT IT IS
LIKELY THAT A WATCH WILL BE NEEDED ACROSS SOME PORTION OF THE REGION
WITH A LATER ISSUANCE. FOR NOW WILL JUST MENTION HEAVY RAINFALL
CENTRAL AND NORTH FOR FRIDAY NIGHT.

GENERALLY WENT WITH A COMPROMISE ON MET AND MAV TEMPS. LEANED CLOSER
TO ETA HIGHS FOR FRIDAY GIVEN THE POSSIBILITY OF PRECIP FURTHER
SOUTH THAN GFS SUGGESTS.

LONG TERM...SATURDAY THROUGH THURSDAY...
LINGERING POST-FRONTAL MOISTURE AND DYNAMICS ASSOCIATED WITH MAIN 5H
TROUGH WILL KEEP PRECIP GOING...PARTICULARLY IN THE EAST SATURDAY
INTO SATURDAY NIGHT. TROUGH MOVES EAST AND SURFACE HIGH BUILDS IN
FOR SUNDAY. GFS ENSEMBLES CONSISTENT IN BUILDING HEIGHTS NEXT WEEK
AND DRYING REGION. SOME QUESTION WHETHER RETURN FLOW ON BACKSIDE OF
HIGH WILL BRING IN ENOUGH MOISTURE FOR SCATTERED ACTIVITY BY MIDWEEK
BUT WITH TIMING UNCERTAINTY AND LACK OF FOCUS WILL KEEP DRY FOR NOW.

SHOULD BE A GRADUAL WARM-UP TO ABOVE NORMAL TEMPS BY THURSDAY.
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

SMITH/BARKER
Hazardous weather outlook, Aug 26, 11:25 AM CDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1125 AM CDT THU AUG 26 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-271100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
531 AM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VERY WARM AND HUMID AIRMASS WILL BE IN PLACE ACROSS THE REGION
THIS AFTERNOON AND TONIGHT. A FEW WEAK UPPER AIR DISTURBANCES MOVING
THROUGH DURING THE PERIOD MAY TRIGGER THUNDERSTORMS...ESPECIALLY
THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BE
SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. ALSO...ANY
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN AND FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONGER UPPER AIR DISTURBANCE WILL MOVE INTO THE REGION ON FRIDAY
AND DROP A COLD FRONT INTO THE STATE. THE FRONT WILL LINGER ACROSS
THE REGION INTO EARLY SUNDAY...BRINGING A CHANCE OF THUNDERSTORMS TO
THE STATE FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
MAINLY BETWEEN 2 PM AND 8 PM.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:19 AM CDTSevere Thunderstorm WarningILXFulton, Schuyler56 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.